Drug induced liver injury:a review

  • Sreya Kosanam Hindu College of Pharmacy
  • Revathi Boyina Department of Pharmacology, Hindu College of Pharmacy
  • Lakshmi Prasanthi N Hindu College of Pharmacy
Keywords: Hepatotoxicity, Acetaminophen, Antibiotics, Statins

Abstract

The incidence of drug induced liver injury (DILI) is about 1/1000 to 1/10000 among patients who receive therapeutic drug doses. Drug induced hepatotoxicity is a major cause of acute and chronic liver disease. The severity of liver damage ranges from nonspecific changes in liver structure to acute liver failure, cirrhosis and liver cancer. Some common agents that can cause liver injury are acetaminophen, antibiotics, statins, INH and herbal drugs.Drug-induced hepatotoxicity can be categorized based on the pattern of liver enzyme alteration (hepatocellular, cholestatic or mixed pattern), the mechanism of hepatotoxicity (direct, immune mediated or idiosyncratic) and histologic findings on liver biopsy (steatosis or sinusoidal obstruction syndrome). Treatment options for DILI include discontinuing the drug, conservative measurements and liver transplantation in the case of non-acetaminophen induced hepatotoxicity.

Downloads

Download data is not yet available.
Published
2015-03-04
Section
Review Article